Alert archive / Nebraska / Tornado Warnings in 2019
Tornado Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 17, 2019, 5:51 PM CDT for Red Willow County, Nebraska. It was in force for 28 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 5:51 PM CDT (22:51 UTC)
- Expired
- May 17, 2019, 6:19 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 3.0 in
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:55 PM CDT | TORNADO | 6 Ene Culbertson, NE | STORM CHASER REPORTED PIVOTS KNOCKED OVER, TREE DAMAGE, POWER LINES DOWN, AND MINOR DAMAGE TO FARM. |
| May 17, 6:00 PM CDT | HAIL 1.5 | 7 Nnw Mccook, NE | TRAINED SPOTTER REPORTED HAIL UP TO 1 TO 1.5 INCHES IN DIAMETER ALONG US HWY 83 NORTH OF MCCOOK, NE. TIME ESTIMATED VIA RADAR. |
| May 17, 6:00 PM CDT | TORNADO | 6 Nw Mccook, NE | OFF DUTY NWS EMPLOYEE CONFIRMS TORNADO ON THE GROUND NORTHWEST OF MCCOOK. |
| May 17, 6:00 PM CDT | TORNADO | 6 Wnw Mccook, NE | NWS EMPLOYEE REPORTED VIA TWITTER A TORNADO APPROXIMATELY 6 MILES EAST OF CULBERTSON, NE. IT WAS A WEAK ROPE TORNADO THAT DID NOT LAST LONG. REPORT INCLUDED SEVERAL PICTURES CONFIRMING THE TORNADO. |
| May 17, 6:01 PM CDT | TORNADO | 7 Ene Culbertson, NE | CORRECTS PREVIOUS REPORT STATING MULTIPLE REPORTS FROM STORM CHASERS VIA TWITTER WITH PICTURE OF A TORNADO ROUGHLY 2 MILES SOUTH OF CULBERTSON, NE LOOKING WEST FROM HWY 17. LOCATION OF TORNADO HAS BEEN ADJUSTED TO REFLECT RADAR. |
| May 17, 6:02 PM CDT | TORNADO | 6 Nw Mccook, NE | TORNADO ON THE GROUND NORTHWEST OF MCCOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249
WFUS53 KGLD 172251
TORGLD
NEC145-172345-
/O.NEW.KGLD.TO.W.0009.190517T2251Z-190517T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
551 PM CDT Fri May 17 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Red Willow County in southwestern Nebraska...
* Until 645 PM CDT.
* At 551 PM CDT, a confirmed tornado was located 4 miles east of
Culbertson, or 7 miles west of McCook, moving northeast at 35 mph.
HAZARD...Damaging tornado and hail up to three inches in diameter.
SOURCE...Law enforcement confirmed tornado Highway 17 between mile
markers 10 and 11.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
McCook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4020 10057 4014 10070 4031 10076 4035 10073
4035 10038
TIME...MOT...LOC 2251Z 223DEG 29KT 4021 10076
TORNADO...OBSERVED
HAIL...3.00IN
$$
Lundquist3 follow-up statements
531
WWUS53 KGLD 172302
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
602 PM CDT Fri May 17 2019
NEC145-172345-
/O.CON.KGLD.TO.W.0009.000000T0000Z-190517T2345Z/
Red Willow NE-
602 PM CDT Fri May 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN RED WILLOW COUNTY...
At 601 PM CDT, a confirmed tornado was located 6 miles northeast of
Culbertson, or 7 miles northwest of McCook, moving northeast at 30
mph.
HAZARD...Damaging tornado and three inch hail.
SOURCE...Law enforcement confirmed tornado northwest of McCook.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Red Willow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4020 10072 4031 10076 4035 10073 4034 10047
4029 10054
TIME...MOT...LOC 2301Z 214DEG 27KT 4028 10072
TORNADO...OBSERVED
HAIL...3.00IN
$$
Lundquist997
WWUS53 KGLD 172311
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
611 PM CDT Fri May 17 2019
NEC145-172345-
/O.CON.KGLD.TO.W.0009.000000T0000Z-190517T2345Z/
Red Willow NE-
611 PM CDT Fri May 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN RED WILLOW COUNTY...
At 610 PM CDT, a confirmed tornado was located 9 miles north of
McCook, moving northeast at 30 mph.
HAZARD...Damaging tornado and three inch hail.
SOURCE...Law enforcement confirmed tornado northwest of McCook.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Red Willow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4025 10073 4031 10076 4035 10073 4034 10053
4028 10063
TIME...MOT...LOC 2310Z 218DEG 26KT 4033 10068
TORNADO...OBSERVED
HAIL...3.00IN
$$
Lundquist759
WWUS53 KGLD 172319
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
619 PM CDT Fri May 17 2019
NEC145-172329-
/O.CAN.KGLD.TO.W.0009.000000T0000Z-190517T2345Z/
Red Willow NE-
619 PM CDT Fri May 17 2019
...THE TORNADO WARNING FOR NORTHWESTERN RED WILLOW COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Nebraska.
LAT...LON 4025 10073 4031 10076 4035 10073 4034 10053
4028 10063
TIME...MOT...LOC 2318Z 223DEG 29KT 4039 10061
$$
LundquistWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 17, 3:30 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 17, 3:30 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 230 PM MDT Fri May 17 2019 .MESOSCALE DISCUSSION... Issued at 226 PM MDT Fri May 17 2019 Slightly backed winds to east of dryline leading to stronger convergence in this area than earlier in the day. Think these storms will have a high likelihood of becoming severe in the next hour. Area is on the gradient of instability, with values quickly climbing up to around 3000 j/kg and effective shear around 50 kts. Storms should become supercells and stay somewhat isolated, further enhancing the risk. && .SHORT TERM...(Through Tonight) Issued at 103 PM MDT Fri May 17 2019 Overview: A lee cyclone in eastern Colorado -- associated with strengthening SW flow aloft on the eastern periphery of an upper level low progressing from NV into UT -- will track northeast into central Nebraska this afternoon and evening. Diffluent flow aloft, DPVA attendant small amplitude waves in SW flow aloft, and low-level convergence invof the aforementioned lee cyclone -- focused along a N-S oriented dryline along the CO/KS border and a WSW-ENE oriented stationary front extending from Washington/Yuma counties in Colorado to Dundy/Hitchcock counties in Nebraska -- will aid in the development of scattered convection across the Tri-State area this afternoon. Simulated reflectivity forecasts via the HRRR continue to indicate that isolated convection will develop along the dryline invof Goodland ~20Z and track northeast to McCook by ~23Z. HRRR simulated reflectivity forecasts suggest (albeit with less run-to-run continuity) that isolated convection may develop invof the intersection of the stationary front and dryline over central Yuma county ~21-22Z. At this time, the greatest potential for severe weather is expected along a SW-NE corridor from Sharon Springs/Goodland to Atwood/Oberlin/McCook between 20-02Z, with the most favorable environmental conditions in northeast portions of the GLD CWA where H85 dewpoints are ~16C and MLCAPE values will approach 3500 J/kg at peak heating. Steep mid-level lapse rates, strong instability, and 40-50 knots of effective deep layer shear suggest that established updrafts will quickly become robust supercells capable of producing very large hail (2-4") and damaging wind gusts up to 80 mph. Convection is initially anticipated to be high-based with relatively little tornado potential, however, tornado potential will increase with north/east extent from Goodland -- where rich low-level moisture is less likely to decrease mix-out in association with the eastward advancing dry-line -- particularly between 00-02Z as low-level shear increases in association with strengthening southerly flow /onset of the nocturnal LLJ/. .LONG TERM...(Saturday through Friday) Issued at 1240 PM MDT Fri May 17 2019 The closed low is expected to be situated over Rockies by tomorrow. As the low moves northeast, a weak ridge moves across the central Plains Sunday and Sunday night. Another trough associated with an upper level closed low begins to move back into the central U.S. Monday. As the low moves north, another low builds in behind over the west-central U.S. Tuesday. The GFS and ECMWF both have the closed low over the west-central U.S. stalling and weakening over that region as high pressure builds west from the southeastern U.S. through Friday. The GFS has the high pressure begin to weaken over the southeast U.S. Friday while the ECMWF does not show the high pressure weakening until next Saturday. A series of surface lows are expected to move across the Tri-State region throughout the extended forecast period. These lows will brings chances for rain and thunderstorms throughout much of the extended forecast period. Temperatures will warm through Thursday with a slight cooling Friday ranging from the 50s to low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM MDT Fri May 17 2019 Scattered thunderstorms will be possible at both terminals this afternoon and evening, primarily between 20-23Z at GLD and 21-02Z at MCK. Any thunderstorms that develop will pose an extreme hazard to aviation -- i.e. capable of producing 60-70 knot surface wind gusts and golfball to baseball size hail. Otherwise, VFR conditions are expected to prevail through the TAF period. Southerly winds are expected to strengthen to 25-35 knots this afternoon, with gusts as high as 40-45 knots possible late this afternoon and early this evening, primarily between 21-02Z. Winds will shift to the NW at 25-35 knots around 02-03Z at GLD and 03-04Z at MCK, as a lee cyclone tracks northeast from Colorado into central Nebraska. Winds will rapidly weaken and shift to the west late this evening (by midnight MDT), remaining westerly at 7-12 knots through sunrise Sat morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JRM SHORT TERM...VINCENT LONG TERM...NEWMAN AVIATION...VINCENT
Hazardous weather outlook, May 17, 3:13 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 213 PM MDT Fri May 17 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 213 PM MDT Fri May 17 2019 /313 PM CDT Fri May 17 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Tornado Watch 172 is in effect until 9 pm this evening for the majority of the Tri-State area. Scattered thunderstorms are expected to develop along the dry line in vicinity of Highway 27 around 2 to 3 pm MDT. Storms will track northeast into southwest Nebraska late this afternoon and evening. Golfball to baseball size hail and damaging wind gusts up to 75 mph will be the main severe weather hazards. An isolated tornado will be possible after 6 pm MDT, primarily east of Highway 25 and north of Highway 24. Additionally, south to southwest winds will increase to 30 to 35 mph with gusts up to 50 mph this afternoon and early this evening. Blowing dust and reduced visibilities will be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Scattered thunderstorms may develop during the afternoon and evening hours this weekend and early next week. Isolated severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through 9 pm MDT for Tornado Watch 172. Vincent
In the hours before
Local storm report, May 17, 5:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 11 SSE STRATTON 40.00N 101.16W
05/17/2019 HITCHCOCK NE FIRE DEPT/RESCUE
FIRE DEPT/TRAINED SPOTTERS REPORTED A BRIEF
TORNADO TOUCHED DOWN NEAR THE KS/NE STATE
LINE ABOUT 7 TO 8 MILES EAST OF HWY 25. THE
TORNADO WAS IN OPEN COUNTRY WITH NO
STRUCTURES NEAR BY.
&&
JRPLocal storm report, May 17, 5:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM FUNNEL CLOUD 7 ESE TRENTON 40.13N 100.89W
05/17/2019 HITCHCOCK NE STORM CHASER
PERSISTENT FUNNEL CLOUD NEAR TRENTON.
&&
EVLocal storm report, May 17, 5:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM FUNNEL CLOUD 3 SSW CULBERTSON 40.19N 100.86W
05/17/2019 HITCHCOCK NE TRAINED SPOTTER
3 FUNNEL CLOUDS REPORTED BY TRAINED SPOTTER
3 MILES SSW.
&&
EVLocal storm report, May 17, 5:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 SE BENKELMAN 40.04N 101.52W
05/17/2019 E2.00 INCH DUNDY NE PUBLIC
PUBLIC REPORTED VIA FACEBOOK HAIL UP TO 2
INCHES IN DIAMETER 1 MILE SE OF BENKELMAN.
REPORT INCLUDED A PICTURE WITH SEVERAL HAIL
STONES LARGER THAN A GOLF BALL.
&&
JRPLocal storm report, May 17, 5:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 SW TRENTON 40.16N 101.03W
05/17/2019 E0.25 INCH HITCHCOCK NE FIRE DEPT/RESCUE
FIRE CHIEF IN TRENTON, NE REPORTED HAIL UP
TO 3/8IN IN DIAMTER 1 MILE SW OF TRENTON AT
534 CDT.
&&
JRPLocal storm report, May 17, 5:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 8 S CULBERTSON 40.12N 100.82W
05/17/2019 HITCHCOCK NE EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED A POSSIBLE
TORNADO 8 MILES S OF CULBERTSON ON HWY 17
BETWEEN MILE MARKERS 10 AND 11.
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Special Weather Statement | GLD | Red Willow | 28 min |
| May 17, 4:31 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 44 min |
| May 17, 4:43 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 47 min |
| May 17, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 34 min |
| May 17, 5:15 PM CDT | Tornado Warning | GLD | Hitchcock | 30 min |
| May 17, 5:20 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 55 min |
| May 17, 5:37 PM CDT | Tornado Warning | GLD | Hitchcock, Red Willow | 23 min |
| May 17, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 38 min |
| May 17, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 31 min |
Nearby
Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.